Case Reports: Tuesday, October 25, 2011 |

Hypercalcemia of Schizophrenia!!! FREE TO VIEW

Pranav Singh, MD; Girish Trikha, MD; Harpreet Kaur, MD; Avneet Singh, MBBS
Chest. 2011;140(4_MeetingAbstracts):120A. doi:10.1378/chest.1118454
Text Size: A A A
Published online


INTRODUCTION: Granulomatous disorders such as Sarcoidosis are a common cause of hypercalcemia. We report lipogranuloma, a reaction to subcutaneous injections of mineral oil in a schizophrenic as a rare cause of dangerous hypercalcemia.

CASE PRESENTATION: A 48 year old African American man with a history of schizophrenia, hypertension and CKD, . He was under the illusion that he was infested with ‘parasites’ as a result of his psychosis. In an effort to ‘get rid’ of the parasites he injected himself with mineral oil in the neck, chest and abdominal wall over an unknown period of time. He presented with the chief complaint of ‘passing parasites’ and with a desire to get swellings around his neck treated. Also he complained of weakness and lethargy over few weeks. His vitals were unremarkable except for a BP of 170/108. Physical exam showed a massive subcutaneous circumferential swelling in anterior cervical region obliterating the angle of the jaw. The swelling did not move with deglutition and there was no stridor. Its consistency was firm, indurated and was non-fluctuant. The subcutaneous induration extended to thorax and the abdomen. This had been biopsied at another hospital about 3 years ago and was diagnosed as lipogranuloma from mineral oil injections. His serum Calcium was normal at that time and most recently 6 months prior to his current presentation. On this admission, serum his Calcium was 16.8mg/dl and he had acute renal failure. Work up for hypercalcemia revealed elevated ionized calcium and suppressed PTH. CXR did not reveal any mass. CT chest did not show any mediastinal adenopathy. CT of head and neck revealed diffuse thickening and infiltration of deep soft tissues with multiple locules of fat. There was involvement of the bilateral sternocleidomastoid muscles.USG abdomen revealed bilateral non-obstructing renal calculi. EKG showed shortened QTc. SPEP and UPEP were negative for multiple myeloma. Serum ACE was normal. Serum 1,25OH D3 was 41 pg/ml( normal <65). 24 hour urine calcium was elevated. PTHrP was elevated at 38pmol/L(normal<2).Patient was initially managed with saline hydration and calcitonin. Intravenous pamidronate was also given. This led to improvement in Serum calcium and kidney function. Any attempts at reducing intravenous hydration were met with rebound increases in serum Calcium levels. Bone survey was negative for osteolytic mets. 3 days after admission, he was started on 20mg of prednisone. Serum calcium came down over the next few days to 11.0 and kidney function reached baseline. Patient was discharged home on prednisone with the instructions to drink plenty of liquids, sun avoidance and a close follow up.

DISCUSSION: Sclerosing Lipogranuloma from mineral oil injection is a well known entity. It has been reported after cosmetic procedures and surreptitious injections. Although this complication has been described as a localized process occurring mainly in the scrotal area and regional lymph nodes, few studies have documented systemic manifestations and one reported sudden death. Physicians have stopped the practice of oil-injection therapy, still some laypersons continue to subject themselves to the risk of the disfiguring complication of lipogranulomatosis. Our search of pubmed did not reveal a single report of life threatening hypercalcemia from lipogranuloma. The mechanism of hypercalcemia in this case was PTHrP mediated. There have been rare reports of PTHrP mediated hypercalcemia in Sarcoidosis too. Hypercalcemia in Sarcoidosis has been reported before with inappropriately "normal" (and not elevated) 1,25-OHD levels. We treated him successfully with prednisone and bisphosphonates to target both mechanisms.

CONCLUSIONS: Sclerosing Lipogranuloma is a known complication of subcutaneous mineral oil injections. It has been known to cause local disfigurement. Hypercalcemia as a systemic complication has not been reported before. We report a patient with lipogranuloma and life threatening hypercalcemia. Interestingly, hypercalcemia was PTHrP and not calcitriol mediated. ICU physicians must be aware of this rare cause of treatable hypercalcemia.

Reference #1 Bjurlin MA et al. Mineral Oil-induced Sclerosing Lipogranuloma of the Penis. J Clin Aesthet Dermatol. 2010 Sep;3(9):41-4.

Reference #2 Hazani R, Engineer N. Surreptitious injection of mineral oil: a case report of sclerosing lipogranulomatosis. Ann Plast Surg. 2008 Nov;61(5):555-8.

Reference #3 Kathuria S, Westesson PL. Diffuse lipogranulomatosis involving soft tissues of the head and neck due to multiple self-injections of mineral oil. Am J Neuroradiol. 2008 Nov;29(10):1908-9

DISCLOSURE: The following authors have nothing to disclose: Pranav Singh, Girish Trikha, Harpreet Kaur, Avneet Singh

No Product/Research Disclosure Information

09:00 AM - 10:00 AM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543